Addison's Disease means my adrenal glands don't work right. Yours produce the hormone cortisol (along with a lot of other things), which helps your body adapt to any kind of stress or change. This can be bad stress like conflict or a car accident or an infection. Or it can be everyday stress like a change in the weather, an event with a lot of people, a change in schedule or food. The normal body is adapting cortisol levels every 20 seconds sometimes to keep up with life's demands on your body. My adrenals, however, don't do that. So I have to replace the lack of cortisol with the fake stuff via pill. And if I get an infection or am in a car wreck, I have to go up on the dosage to give my body what it needs to survive the change.
I actually carry around an emergency stress dose, so that if I were to get in a car wreck or something, I would have the medicine needed so I don't drop dead. (Sounds dramatic, doesn't it. I guess it kind of is, if you think about it!).
The trouble is, if I have to go up on my dose, say for sickness, coming back down to my normal dose is hard. My body gets addicted to the higher amount and doesn't want to go back down. So tapering down has plain old drug withdrawal symptoms (sometimes vomiting, nausea, headaches, weird dreams, legs/joints ache, fatigue, hot flashes, lack of patience, fear, etc.). Not fun.
Nausea is probably the most prevalent one. I hate being nauseated. And I can't just sip Sprite and eat Saltines because I have to keep my regimented diet for my low blood sugar, and still take all the pills I need throughout the day. So I have to keep eating even if my stomach is churning. Again, not fun.
Fortunately, the doctor prescribed me some nausea patches. I put one on the skin behind my ear. It really helps.
When she prescribed it, she warned me, "After you touch it, be sure to wash your hands really good with soap and water. If you happen to touch your eyes with some of the medicine still on your hands, it causes temporary blindness."
That was a new one! So now, whenever I use one, I am very careful to wash my hands quickly. I do not want to be blind, even temporarily.
Which leads me to my point. The patch is helpful, but it can cause problems if I am careless with it. In our emotional and spiritual lives, there are things like my nausea patch. Things that are good, but if treated carelessly can cause problems worse than the benefits.
Emotionally, a strength can be compassion. But if that strength is not guarded, it can turn to taking everyone's burdens, then falling beneath the weight into depression and despair.
Spiritually, you could have a great gift that helps the body of Christ. However, if you forget the gift is from God and start seeing it as your own, pride can turn that gift into a weakness that will cause you to fall.
My nausea patch is a good thing, and I'm thankful for it. But I am also careful with it. I do not want to become blind because I stopped being careful.
It is the same with our emotional and spiritual gifts. They are good, but never forget to be careful, to remember Who they came from and what they are for, so we don't suffer blindness in spiritual and emotional ways.
And if you have already done that, if you are now suffering because your strengths became your greatest weaknesses, like the nausea patch side effects, this blindness can be temporary. As soon as you want to turn away and run back to God's purpose for you and your life, the side effect will end.
Let's see clearly today, and not be blinded by our weaknesses...or our strengths.
Therefore let him who thinks he stands take heed lest he fall. 1 Corinthians 10:12